Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 329, NWS Twin Cities, MN

August 27, 2007Isanti County, Kanabec County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 27, 2007, 10:17 PM CDT for Isanti County, Kanabec County, Minnesota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2007, 10:17 PM CDT (03:17 UTC)
Expired
Aug 27, 2007, 10:40 PM CDT
In force
23 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Isanti County, MN, Kanabec County, MN

The radar

The Minneapolis radar (KMPX), 107 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2007-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2564 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2007-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 379 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2564 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
379 m²/s²
0-3 km storm-relative helicity
526 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 280317
SVRMPX
MNC059-065-280400-
/O.NEW.KMPX.SV.W.0329.070828T0317Z-070828T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1017 PM CDT MON AUG 27 2007

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KANABEC COUNTY IN EAST CENTRAL MINNESOTA...
  ISANTI COUNTY IN EAST CENTRAL MINNESOTA...

* UNTIL 1100 PM CDT

* AT 1012 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS...CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST
  OF MORA TO 11 MILES NORTHWEST OF CAMBRIDGE...AND MOVING EAST AT 45
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  BRAHAM...
  CAMBRIDGE...
  GRASSTON...

STAY INDOORS...AND AWAY FROM WINDOWS.

LAT...LON 4597 9348 4560 9349 4547 9314 4598 9318

$$
1 follow-up statement
000 
WWUS53 KMPX 280340
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1040 PM CDT MON AUG 27 2007

MNC059-065-280350-
/O.CAN.KMPX.SV.W.0329.000000T0000Z-070828T0400Z/
KANABEC MN-ISANTI MN-
1040 PM CDT MON AUG 27 2007

...THE SEVERE THUNDERSTORM WARNING FOR ISANTI AND KANABEC COUNTIES IS
CANCELLED...

RADAR INDICATED THAT THE SEVERE THUNDERSTORM HAD MOVED OUT OF THE 
WARNED AREA AND WEAKENED. THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 4597 9348 4560 9349 4547 9314 4598 9318

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 9:50 PM CDT, 27 minutes earlier.

Area forecast discussion, Aug 27, 9:50 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
950 PM CDT MON AUG 27 2007

.UPDATE...
SFC BASED CONVECTION INHIBITED EARLIER AS CAP WAS VICTORIOUS. 00Z
UPPER AIR ANALYSES VERIFIED THIS SHOWING A MID LEVEL WARM POCKET
OF 14C AT H7 DIRECTLY OVER THE AREA. SHORTWAVE COMING IN FROM SD
THROUGH EARLY OVERNIGHT SHOULD COOL MID LEVEL TEMPS A BIT...WHICH
COUPLED WITH LOW LEVEL JET SHOULD CONTINUE SEEING DEVELOPING
CONVECTION FURTHER SOUTHWARD FROM CENTRAL MN. EXPECT THE MOST
ORGANIZED AND GREATEST AREAL COVERAGE OF PRECIP TO BE IN CENTRAL
MN AND WRN WI. ELEVATED INSTABILITY VALUES NEAR WHAT THEY WERE
LAST NIGHT WITH A BIT MORE VIGOROUS LOW LEVEL JET...SO HAIL A
POSSIBILITY. STORM MODE THUS FAR ON 88D AND 00Z RUC PARAMETERS
WOULD INDICATE WIND THREAT SHOULD BE ISOLATED AND CONFINED TO ONLY
THE MOST ORGANIZED STORMS. WITH FRONT BECOMING ALIGNED TO THE MEAN
MID TO UPPER LEVEL FLOW...CAN SEE SOME THREAT OF HEAVY RAIN LATER
TONIGHT AND INTO TUES AND EVEN TUES NIGHT /AS MENTIONED BELOW/.
THE 00Z NAM...WHICH IS CONSISTENT...BRINGS THE REMNANT ALOFT ENERGY
OF WHAT WAS HURRICANE DEAN AT ONE TIME NORTHEAST ALONG THE FRONT
DURING THE LATE AFTN AND EVE ON TUES. OUTPUT QPF FROM THIS AND THE
21Z SREF WOULD FAVOR SRN AND SE MN TO SEE POSSIBLY A WIDESPREAD
ONE INCH PLUS RAIN. WILL HAVE TO WATCH CLOSELY.

&&

PREV DISCUSSION... /ISSUED 327 PM CDT MON AUG 27 2007/

DISCUSSION...
FORECAST CONCERN NEAR TERM...CONVECTIVE DEVELOPMENT THIS EVENING
ACROSS MN CWA. MPX 18Z SOUNDING SHOWING STRONG CAP IN PLACE OVER
THE SOUTHERN 2/3RDS OF CWA. ELEVATED CONVECTION ALONG PERIPHERY OF
CAPPING INVERSION...FAR NORTHERN SECTION OF THE CWA. THIS WILL
RIDE EAST DURING THE EVENING. MODEL TRENDS INDICATE CAP/CINH WILL
ERODE ALONG/VCNTY OF THE OUTFLOW BOUNDARY OVER THE AREA...AFFECTING
MAINLY CENTRAL MN. QUESTION WHETHER ACTIVITY WILL BECOME ROOTED
IN THE BOUNDARY LAYER. IF CONVECTION MANAGES TO FIRE...TORNADO
POTENTIAL IS THERE AT LEAST THE FIRST FEW HOURS OF THE EVENING...ALONG
WITH HEAVY RAIN...WIND AND LARGE HAIL. WILL MENTION THIS IN THE
EVENING ACROSS CENTRAL PORTIONS OF THE STATE. ACTIVITY WILL LIKELY
EVOLVE INTO MCS LATER TONIGHT AND AFFECT WESTERN WI.

FRONT SLOW TO SAG OVER THE CWA TUESDAY...AND WILL HOLD ONTO LIKELY
POPS OVER THE SOUTHEAST CWA. THUNDER THREAT DECREASES RAPIDLY
BEHIND FRONT...WITH LITTLE IF ANY ELEVATED CAP INDICATED BEHIND
FRONT INTO THE AFTERNOON. WITH CLOUDS/RAIN AROUND TUESDAY...WILL
GO A LITTLE COOLER THAN MAV GUIDANCE VALUES. HYDRO WILL HAVE TO BE
MONITORED TONIGHT INTO WISCONSIN AND FAR SOUTHEAST AS 1HR/3HR FFG
IS QUITE LOW.

SOME INDICATION ON SREF THAT FRONT WILL LINGER OVER THE FAR SOUTH
INTO THE EVENING TUESDAY...SO WILL CONTINUE TO HOLD ONTO CHANCE
POPS UNTIL ABOUT 06Z WED. THEN COOLER...DRIER AIR WILL WIN OUT FOR
WEDNESDAY AND THURSDAY.

LONGER TERM MODELS CONTINUE TO SHOW RIDGING ALOFT ACROSS THE REGION
THROUGH THE WEEKEND.  SOME INDICATION OF SHORT WAVE WORKING ACROSS
NORTHER US/SOUTHERN CANADA LATER SUNDAY/MONDAY PERIOD WHICH WOULD BRING
NEXT FRONTAL BOUNDARY INTO AT LEAST CENTRAL MN DURING THIS PERIOD.
WILL MENTION SOME LOW POPS MOVING THROUGH CENTRAL/EASTERN PORTION OF
AREA THEN.  00Z ECMWF WAS A BIT SLOWER ON FRONTAL MOVEMENT WITH THE
AND 06Z GFS BRINGING INTO CENTRAL MN BY MONDAY.  00Z GFS ENSEMBLE
MEAN WAS FASTER WITH FRONT AND ATTENDANT POPS.  WARMING ON THE
BACKSIDE OF THE RETREATING HIGH PRESSURE SHOULD WARM TEMPERATURES
THROUGH THE 80S THROUGH THE LABOR DAY WEEKEND.

&&

.AVIATION.../00Z TAFS/
CAPPED CONDITIONS...MOSTLY CLOUDY SKIES DURING THE DAY...AND VERY
LITTLE UPPER LEVEL DIVERGENCE HAS EFFECTIVELY SHUT DOWN ANY APPRECIABLE
CONVECTIVE OUTBREAK ACROSS MOST TAF SITES PRIOR TO 06Z. GFS ISENTROPIC
ANAL EVEN SUGGESTING PRECIPITATION WILL BE SUPPRESSED PRIOR TO 12Z.
DECIDED TO SPLIT THE DIFFERENCE AND INCLUDE CHANCE TSRA ACROSS MOST
AIRPORTS BETWEEN 07 AND 12Z. BIGGEST NIGHTLY WEATHER PROBLEM WILL
BE NON-CONVECTIVE MVFR CIGS AND VSBYS ACROSS THE REGION. FRONTAL
BOUNDARY WILL TAKE ITS TIME MARCHING SE...AND SWEEP ACROSS MUCH
OF MN AND WEST CENTRAL WI BY 20Z. LOOKS LIKE A POST FRONTAL MID
LEVEL TROUGH WILL PROVIDE ENOUGH LIFT FOR A SECOND CHANCE OF CONVECTION
DURING THE AFTN HOURS. EXPECT A RETURN TO VFR CIGS AND VSBYS BY 28/00Z
TIME FRAME BEHIND SECONDARY TROF. SURFACE HIGH PRESSURE RIDGE WILL
FILL IN BEHIND TROF...PROVIDING TOP NOTCH FLYING CONDITIONS FROM
TUESDAY NIGHT INTO EVENING HOURS ON WED.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

DWE/AJZ/MTF
Hazardous weather outlook, Aug 27, 8:35 PM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
835 PM CDT MON AUG 27 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
290145-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
835 PM CDT MON AUG 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...REST OF TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP AND TRACK
ALONG AND NORTH OF THE INTERSTATE 94 CORRIDOR INTO THE OVERNIGHT
HOURS. SOME OF THESE MAY BE SEVERE...WITH THE PRIMARY THREATS
BEING LARGE HAIL AND HEAVY RAIN. DAMAGING WINDS ARE POSSIBLE WITH
THE MORE ORGANIZED THUNDERSTORMS. THE HEAVIEST RAIN POTENTIALLY
LEADING TO FLASH FLOODING WOULD LIKELY BE SEEN AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE AFOREMENTIONED COLD FRONT IS EXPECTED TO STALL OVER NORTHERN
IOWA AND SOUTHERN WISCONSIN...PROVIDING A FOCUS FOR ADDITIONAL
RAINFALL OVER SOUTHERN MINNESOTA THROUGH TUESDAY NIGHT. THE
FLOODING CONCERNS WILL CONTINUE THROUGH THIS TIME PERIOD...GENERALLY
ALONG THE INTERSTATE 90 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL CONTINUE IN PORTIONS OF CENTRAL
MINNESOTA WITHIN SEVERE THUNDERSTORM WATCHES. ACTIVATION IS NOW
LESS LIKELY...BUT STILL MAY BE NEEDED ACROSS THE REMAINDER OF
CENTRAL MINNESOTA AND WESTERN WISCONSIN

KAT/MTF

In the hours before

Special weather statement, Aug 27, 6:50 PM CDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
650 PM CDT MON AUG 27 2007

MNZ042-280045-
TODD-
650 PM CDT MON AUG 27 2007

...SIGNIFICANT WEATHER ALERT FOR NORTHERN TODD COUNTY UNTIL 745 PM
CDT...

AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF HENNING...AND MOVING EAST AT 35
MPH.

ONE HALF INCH DIAMETER HAIL IS POSSIBLE WITH THIS STORM...ALONG WITH
VERY HEAVY RAIN.

LOCATIONS THAT MAY BE AFFECTED INCLUDE STAPLES...EAGLE BEND AND
BERTHA. IT APPEARS THAT THE STORM WILL MAINLY AFFECT THE FAR
NORTHERN PART OF THE COUNTY...BUT MORE DEVELOPMENT TOWARD THE SOUTH
IS POSSIBLE.
Special weather statement, Aug 27, 7:14 PM CDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
714 PM CDT MON AUG 27 2007

MNZ041-047-048-280215-
DOUGLAS-POPE-STEVENS-
714 PM CDT MON AUG 27 2007

...SIGNIFICANT WEATHER ALERT FOR DOUGLAS...POPE AND STEVENS COUNTIES
UNTIL 915 PM CDT...

AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF EVANSVILLE...AND MOVING
NORTHEAST AT 35 MPH. THIS PARTICULAR STORM WOULD AFFECT NORTHERN
DOUGLAS COUNTY...MAINLY NORTH OF INTERSTATE 94.

ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THIS STORM.

OTHER STORMS COULD FORM FARTHER SOUTH TOWARD MORRIS...IF STORMS FORM
IN THIS AREA...THEY COULD RAPIDLY BECOME SEVERE WITH THE POSSIBILITY
OF A TORNADO.

LOCATIONS THAT MAY BE AFFECTED INCLUDE STARBUCK...OSAKIS...HANCOCK...
EVANSVILLE...DONNELLY...CYRUS...CHOKIO AND BRANDON.

PEOPLE IN DOUGLAS...POPE AND STEVENS COUNTIES...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
Special weather statement, Aug 27, 7:53 PM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
753 PM CDT MON AUG 27 2007

MNZ042-043-280300-
MORRISON-TODD-
753 PM CDT MON AUG 27 2007

...SIGNIFICANT WEATHER ALERT FOR TODD AND MORRISON COUNTIES UNTIL
1000 PM CDT...

AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
WADENA TO 7 MILES NORTHEAST OF BRANDON...AND MOVING EAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL AND VERY HEAVY RAIN ARE LIKELY WITH
THESE STORMS. STRENGTHENING IS POSSIBLE WITH THE STORMS AS THEY
DEVELOP TOWARD THE SOUTHEAST..

LOCATIONS THAT MAY BE AFFECTED INCLUDE RANDALL...MOTLEY...EAGLE
BEND...CLARISSA...BROWERVILLE AND BERTHA.

PEOPLE IN TODD AND WESTERN MORRISON COUNTIES...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
Special weather statement, Aug 27, 9:05 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
905 PM CDT MON AUG 27 2007

MNZ043>045-049>053-280400-
BENTON-CHISAGO-ISANTI-KANABEC-MILLE LACS-MORRISON-SHERBURNE-STEARNS-
905 PM CDT MON AUG 27 2007

...SIGNIFICANT WEATHER ALERT FOR MORRISON...MILLE LACS...KANABEC...
STEARNS...ISANTI...CHISAGO...SHERBURNE AND BENTON COUNTIES UNTIL 1100
PM CDT...

AT 901 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF
GARRISON TO 13 MILES NORTHWEST OF ALBANY...AND MOVING EAST AT 35
MPH.

ONE HALF INCH DIAMETER HAIL...HEAVY RAIN AND WINDS AROUND 40 MPH ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS THAT MAY BE AFFECTED INCLUDE SAUK RAPIDS...SARTELL...
ROYALTON...RICE...RANDALL...PIERZ...ONAMIA...OGILVIE...ISLE...
ISANTI...FOLEY...BRAHAM AND ALBANY.

PEOPLE IN CENTRAL MINNESOTA...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

DWE

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 10:37 PM CDTSevere Thunderstorm WarningMPXTodd28 min
Aug 28, 12:59 AM CDTSevere Thunderstorm WarningMPXRedwood, Renville, Yellow Medicine61 min
Aug 28, 1:39 AM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Wright51 min
Aug 28, 1:49 AM CDTSevere Thunderstorm WarningMPXSibley56 min
Aug 28, 1:52 AM CDTSevere Thunderstorm WarningMPXChisago53 min
Aug 28, 2:13 AM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Le Sueur, Rice, Scott62 min
Aug 28, 2:27 AM CDTSevere Thunderstorm WarningMPXCarver40 min
Aug 28, 2:47 AM CDTFlash Flood WarningMPXCarver, Dakota, Hennepin, Scott3 hr
Aug 28, 2:47 AM CDTFlash Flood WarningMPXCarver, Dakota, Hennepin, Ramsey, Scott3 hr
Aug 28, 2:54 AM CDTSevere Thunderstorm WarningMPXRamsey, Washington51 min
Aug 28, 3:11 AM CDTSevere Thunderstorm WarningMPXDakota19 min
Aug 28, 11:44 AM CDTSevere Thunderstorm WarningMPXDakota, Rice46 min
Aug 28, 12:04 PM CDTSevere Thunderstorm WarningMPXGoodhue48 min
Aug 28, 1:09 PM CDTSevere Thunderstorm WarningMPXGoodhue40 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.